Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

June 12, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 12, 2021, 2:30 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 2:30 PM CDT (19:30 UTC)
Expired
Jun 12, 2021, 3:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The radar

The El Paso radar (KEPZ), 242 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5195 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS84 KMAF 121930
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Sat Jun 12 2021
 
TXZ276-122015-
Marfa Plateau TX-
230 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Valentine, or 29 miles southeast of Van Horn. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 10455 3067 10440 3065 10440 3064 10441
      3064 10439 3063 10439 3047 10466 3060 10473
      3065 10473 3066 10476 3066 10477 3072 10480
TIME...MOT...LOC 1930Z 061DEG 4KT 3068 10458 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:55 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 12, 1:55 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Sat Jun 12 2021

.DISCUSSION...

Another hot day across Southeast New Mexico and West Texas today,
as locations are on their way to reaching highs in the upper 90s
and lower 100s, even across the higher terrain. Hottest
temperatures, per normal, will be through the Rio Grande Valley,
where highs around 110-115F are expected. A Heat Advisory remains
in effect for locations along and west of the Pecos River until
early this evening. Similar to the last few days, diurnally driven
convection will develop over the higher terrain of the Davis and
Glass Mountains, though coverage will likely remain isolated, with
gusty winds and lightning the primary concerns this afternoon.
However, there is also potential for storms to develop late this
afternoon into this evening, associated with a subtle shortwave
rounding the eastern periphery of the ridge, which is currently
anchored just west of the region. Isolated to scattered strong and
severe thunderstorms could develop across eastern New Mexico with
potential southward development into portions of Eddy and Lea
counties, before storms then move east into the Texas Panhandle
and South Plains. Primary concerns with these storms will be
isolated large hail, and in particular, damaging wind gusts,
especially as storms transition to multicell clusters by early
evening. Activity should gradually wane through the late evening
with the loss of heating.

Another unseasonably warm day is ahead for Sunday, though the
ridge that has been responsible for our above normal
temperatures will slowly shift west toward the Four Corners
Region. Thus, temperatures will be a couple degrees cooler for
most, limiting potential Heat Advisory conditions to the higher
terrain. Currently, planning to forego any additional heat
headlines with this forecast package as temperatures across the
mountains and foothills Sunday will be borderline, and let the
next shift make the final call. The above normal temperatures will
continue through early next week, though should gradually cool a
degree or two each day, settling in the mid 90s to around 100
degrees for most by midweek, closer to normal. Rain chances remain
slim to none, though with the ridge to the west of the region,
the possibility remains for storms to develop over eastern New
Mexico and move southeastward along the periphery of the ridge/in
weak northwesterly flow aloft during the evening hours, possibly
impacting portions of Southeast New Mexico or the Permian Basin
the next couple of days. Given the uncertainty in timing and
amplitude of shortwaves that would drive this convection, and also
given the disparity in model guidance, have not deviated at this
time and have maintained a dry forecast beyond this evening. The
dry forecast continues through the extended, with the ridge
progged to start building east across the region by the end of the
week, with seasonably hot conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  98  71  96 /   0   0  10   0
Carlsbad                       71 102  71 100 /  10   0  10   0
Dryden                         73 101  74 100 /   0   0   0   0
Fort Stockton                  73 101  72 100 /   0   0   0   0
Guadalupe Pass                 71  95  71  93 /  10   0  10   0
Hobbs                          69  98  69  97 /  10  10  10  10
Marfa                          61  95  61  93 /   0   0   0   0
Midland Intl Airport           73  99  72  98 /   0   0  10   0
Odessa                         73  99  72  98 /   0   0  10   0
Wink                           74 102  73 102 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe and Delaware Mountains-Loving-Lower
     Brewster County-Marfa Plateau-Pecos-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor-Ward.

&&

49/84
Hazardous weather outlook, Jun 12, 1:13 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Sat Jun 12 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CDT Sat Jun 12 2021 /1213 PM MDT Sat Jun 12 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for most locations along and west of
the Pecos River until early evening.

A few storms are possible across parts of Southeast New Mexico this
afternoon and evening. Storms may briefly become strong with damaging
outflow winds the main concern. Also a storm or 2 may develop in and
around the Davis Mountains, gusty outflow winds are the concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No widespread hazards expected, but near heat advisory conditions
will linger in the mountains Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 12, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Sat Jun 12 2021

TXZ276-122015-
Marfa Plateau TX-
230 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Valentine, or 29 miles southeast of Van Horn. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 10455 3067 10440 3065 10440 3064 10441
      3064 10439 3063 10439 3047 10466 3060 10473
      3065 10473 3066 10476 3066 10477 3072 10480
TIME...MOT...LOC 1930Z 061DEG 4KT 3068 10458

84

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.